Health officials are concerned new, highly toxic forms of opioids may have made their way to the London region after 23 overdoses at the citys temporary overdose prevention site in August.
The Middlesex-London Health Unit said 13 overdoses due to opioid poisoning occurred between Aug. 1 and 23. Since then, there have been another 10 overdoses.
In all of these cases, the overdoses were reversed due to staff intervention and the use of oxygen and naloxone, the health unit said.
Dr. Alex Summers, the associate medical officer of health at the Middlesex-London Health Unit, said the numbers the health unit has seen are well above averages that have previously been observed.
Between mid-February and Aug. 1, eight overdoses were recorded at the overdose prevention site, health officials said.
The health unit said according to statistics theyve gathered, the number of opioid poisonings is increasing, raising concerns that people who inject drugs are being exposed to a new threat.
Naloxone is a drug that can reverse opioid-related overdoses. Naloxone kits are available through the Middlesex-London Health Unit, Regional HIV/AIDS Connection and pharmacies across Ontario.
Opioid poisoning can affect anyone.It does not discriminate.Its preventable.Harm reduction is a route into treatment.Share kindness, respect and love.We can make a difference.…Please RT this msg on International #OverdoseAwarenessDay #OverdoseAware #EndOverdose pic.twitter.com/2QwBU67WbW
This warning from the health unit comes on what is globally recognized as International Overdose Awareness Day. The worldwide event aims to increase awareness about overdose, reduce stigma and remember lives lost due to drug use.
He said opioids can affect people from all walks of life. Theyre our siblings, our parents, our children, our friends, our neighbours . . . they affect our fellow human beings Summers said. These are people and therefore they deserve our help because theyre part of our community.
Last year, there were 3,987 apparent opioid-related deaths in the country, according to Health Canada. That number is up from 2,458 in 2016.
From the beginning of the month until today, there have been 23 overdoses at the Temporary Overdose Prevention Site – with six happening last week alone.
All of the overdoses but one were from fentanyl and were reversed due to the use of oxygen and naloxone.
This is leading them to believe there is are new and highly dangerous forms of the drug in the community.